KEYE-TV - Search Results
FDA Adds Heart Risk Warning To Popular Antibiotic
The Federal Drug Administration issues a warning for a very popular, commonly used antibiotic, the Z-pak. The FDA says it may actually cause health problems. The FDA says the drug causes an irregular heart beat in some patients that could be deadly.
Patients who already have some type of cardiovascular problem should be extra cautious.
In 2011, more than 40 million Americans received prescriptions for Azithromycin or a Z-pak. Doctors use the antibiotic to treat infections ranging from pneumonia to tonsillitis. A review by the FDA has doctors, though, rethinking their prescriptions.
"We've learned that azithromycin previously thought to be pretty neutral from the cardiovascular perspective does seem to have cardiovascular risks and so with that information, doctors can use the procedures they already do to prescribe it more safely," said Dr. Wayne Ray, one of the study's authors.
The FDA found patients treated with a Z-pak were two and a half times more times to die from heart problems than patients receiving another anti-biotic.
The study found the antibiotic may contribute to a fatal irregular heartbeat, especially in patients who have had a prior heart attack or angina.
The study authors estimated 47 additional cardiovascular deaths may occur for every one-million courses of zithromax. With so many prescriptions for Z-paks written last year, the FDA feels a warning is now warranted.
The agency also noted that other antibiotics in the same class have the potential for the same problems, so doctors need to consider all the risks.